Feeling dizzy, it’s a mystery

It’s not uncommon that I need to review Jane Doe’s medications because she is feeling dizzy.

“Can you see if it’s from her medications?”

“Sure”, I eagerly responded and naively began to search for an answer to save the day.

There are many medications that can cause dizziness. From the countless anti-hypertensives, to the ever-growing hypoglycemic agents, or the plethora of psychotropics, many patients are bound to be on at least some of these culprits.  And so I thought, it shouldn’t be too difficult to find a connection.

I wish it was that easy.

But after numerous of similar requests, I come to conclude that I am pretty useless in these situations.

Many times, the patients would be only on a few vitamins, some stomach pills and routine Tylenol – none of these are on my radar to cause dizziness.

In some cases, the patients are on some blood pressure pills or diabetes medications. But the blood pressure patterns are stable and the blood sugar readings are all within target.

Or the patients have been on the same psychotropic medications for decades; it wouldn’t make sense to suddenly cause dizziness. Many of them are usually otherwise stable, hasn’t had any significant clinical status changes.

So as much as I like to put the blame on the quetiapine, or the gabapentin or quickly fabricate an answer, it just doesn’t add up. I don’t have any evidence to say the dizziness is caused by a drug.

So what else can be causing the dizziness?

Maniere’s disease? If so, why such a late onset? Some vestibular disorders? It turns out that there is a condition called benign paroxysmal positional vertigo which is very common in the aging population. Maybe this is what my patients have?

Is there a way to confirm? Yes and No.

Given dementia is common in my patient population, conducting any physical exam that requires active cooperation is challenging. It would also be impossible to carry out investigation. Or simply, the family decides not to proceed further.

So we usually don’t get to find out why our patients are feeling dizzy.  Contrary to popular beliefs, the dizziness – in my opinion – is often not a result of medication. I believe it is usually a phenomenon we see with aging – one that we don’t always get to find out the reason.

So when I hear someone is feeling dizzy, I freeze because I feel useless. I know the dizziness will haunt the patient at times.  The etiology remains a mystery.

Let’s hope Jane Doe doesn’t fall and break any bone from her dizziness.

Advertisements

Published by

drugopinions

My name is Cynthia Leung and I am a practicing pharmacist in Kingston Ontario, Canada. This blog is for me to share my ideas, opinions and perspectives on how medications are used in our health care system. Note that these posts are my own opinions and do not represent the opinions of my current or former employers and / or organizations that I may belong to. Any possible case scenarios described in my posts would be modified to maintain patient confidentiality. This blog is not a platform for professional advise for patients or health care providers and the content is not meant to support any clinical decisions or replace professional opinions. Also the images are either taken or created by the author, or adapted with permission. I hope you will enjoy reading my posts!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s